Bruising and prednisalone

Hi all,

i am in need of some advise. I seem to be getting lots of bruises, they just appear from no where I know it can be a side efffect of prednisalone, which I take regularly, I am gradually reducing dose. Have mentioned it to the resp nurse and she thinks it is just the pred. should I be worried about the bruising?

Thanks Carolyn xx

11 Replies

  • Hi Carolyn,

    bruising and pred definitely go together. Not a good combination when you are a clumsy mut like me!


  • Hi Carolyn,

    Prednisolone can indeed cause bruising. It does this mainly by making the capillaries (tiny blood vessels in the skin) more fragile and more prone to breaking, so that the slightest little knock results in bruising.

    However, if this is a new problem, you should discuss it with your doctor. They may want to do blood tests to ensure that you don't have a clotting abnormality.

    Hope this helps and you're successful in reducing your pred dose!

    Take care

    Em H

  • Just another random question in addition to this: Does pred cause stretchmarks? Just because since i began taking it I appear to have acumulated many including in bizaare places like the back of my knees :S This is despite not having gained any weight from taking it whatsoever.

    *is confused*



  • hey emma

    strecth marks are a very common side effect of long term pred use, just one of the million other side effects! I think this is beacuse it also thins the skin.

  • Yes, stretch marks are a problem especially if you have put on weight fast with the pred too along with the fragile tissues.

    I have them on hips to back area, inside and front thighs, boobs etc

    Bio-oil or H&Bs own brand is quite good at fading them - they won't disapear completely unfortunately.

  • Thanks people.I think I will go get some bio-oil tomorrow to try. The bruising isnt too bad luckily but being a horsey gal I do end up with a fair few bumps and bruises (not from falling off i hasten to add)




    ps while we're on the subject does anyone know if pred causes you to heal slower. Its just that even though there is definitely no infection my eczema seems to be taking much longer to heal.

  • Thanks for the replies. I will discuss it next time I go. I am currently down to 18mg of pred, the lowest for a long time. I am now reducing it by 1mg every three days. Hopefully this works.

    I too find my healing is slower. I still have marks from where my arterial line was stitched and that was about 2 month ago.

    Carolyn xx

  • Long term pred certainly can affect skin healing. This is one reason why a lot of surgeons are reluctant to do non-essential surgery on people on pred.

    As others have said, pred also causes stretch marks - usually lovely distinctive purple coloured ones! And, yes, they do often appear in the oddest of places.

    There's not a massive amount of evidence that any particular treatment works better than any other for them, although a lot of people swear by keeping the skin well oiled, and I have heard that vitamin E cream may help. They won't go away, but will eventually fade to a silvery grey colour.


  • I am currently covered in bruises - I look like a Dalmation!

    I am on my 5th course of pred this - currently have week of 40mcg then decrase by 2 tablets every three days... does this amount of preds each year count as ""excessive"" - ie does it show that though in between the doses it's far mroe controlled, over all it's not? Should I be kicking up a fuss yet with my Cons? (I can't cope with the weight gain!) :(

  • I am currently on pred and have been since May, I then suffered a 'flare-up' of my eczema, which then got infected and has since been taking a very long time to heal, hence the fact that I am having practice nurses dress them. The doc thinks that because they are taking forever to heal has something to do with me taking pred.

  • I was looking so battered last year that my GP did a clotting screen on my blood - it came back normal.

    It is the pred and fragile tissues.

    You should have seen the monster bruises I had a few weeks ago - looked like I had been run over by a car!

You may also like...